Alert archive / Oregon / Frost Advisories in 2017
Frost Advisory 4, NWS Medford, OR
NWS Medford, OR issued this frost advisory at Feb 23, 2017, 7:57 PM PST for Coos County, Curry County, Douglas County, Oregon. It took effect at Feb 24, 2017, 12:00 AM PST. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Feb 23, 2017, 7:57 PM PST (03:57 UTC)
- In effect from
- Feb 24, 2017, 12:00 AM PST
- Expired
- Feb 24, 2017, 8:00 AM PST
- In force
- 8 hr
- Issued by
- NWS Medford, OR
Counties Coos County, OR, Curry County, OR, Douglas County, OR
The radar
The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 03:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 00:00Z, 4.0 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 15 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 1187 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
346 WWUS76 KMFR 240357 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 757 PM PST Thu Feb 23 2017 ORZ021-241600- /O.NEW.KMFR.FR.Y.0004.170224T0800Z-170224T1600Z/ /O.CON.KMFR.FZ.W.0005.170224T0800Z-170224T1600Z/ South Central Oregon Coast- Including the cities of Coos Bay, North Bend, and Bandon 757 PM PST Thu Feb 23 2017 ...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM PST FRIDAY... ...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM PST FRIDAY... The National Weather Service in Medford has issued a Frost Advisory...which is in effect from midnight tonight to 8 AM PST Friday. * Temperature...will drop below 32 degrees for 4 hours. * Locations include...areas near the Curry County coast including Brookings. * Impacts...Freezing conditions can damage or kill crops and other sensitive vegetation. * View the hazard area in detail at http://weather.gov/medford/hazard Precautionary/preparedness actions... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$ ORZ022-241600- /O.CON.KMFR.FZ.W.0005.170224T0800Z-170224T1600Z/ Curry County Coast- 757 PM PST Thu Feb 23 2017 ...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM PST FRIDAY... * Temperature...will drop below 32 degrees for 4 hours. * Locations include...areas near the Curry County coast including Brookings. * Impacts...Freezing conditions can damage or kill crops and other sensitive vegetation. * View the hazard area in detail at http://weather.gov/medford/hazard Precautionary/preparedness actions... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$
2 follow-up statements
819 WWUS76 KMFR 241101 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 301 AM PST Fri Feb 24 2017 ORZ021-242315- /O.CAN.KMFR.FZ.W.0005.000000T0000Z-170224T1600Z/ /O.NEW.KMFR.FR.Y.0005.170225T0600Z-170225T1600Z/ /O.CON.KMFR.FR.Y.0004.000000T0000Z-170224T1600Z/ South Central Oregon Coast- Including the cities of Coos Bay, North Bend, Reedsport, Bandon, and Port Orford 301 AM PST Fri Feb 24 2017 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM PST THIS MORNING... ...FROST ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 8 AM PST SATURDAY... The National Weather Service in Medford has issued a Frost Advisory...which is in effect from 10 PM this evening to 8 AM PST Saturday. * Temperature...33 to 36 degrees with brief freezing temperatures possible. * Locations include...Coos County coast from Bandon to Reedsport. * Impacts...Sensitive vegetation could be damaged or killed if unprotected. Precautionary/preparedness actions... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$ ORZ022-242315- /O.NEW.KMFR.FR.Y.0005.170225T0600Z-170225T1600Z/ /O.CON.KMFR.FZ.W.0005.000000T0000Z-170224T1600Z/ Curry County Coast- 301 AM PST Fri Feb 24 2017 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM PST THIS MORNING... ...FROST ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 8 AM PST SATURDAY... The National Weather Service in Medford has issued a Frost Advisory...which is in effect from 10 PM this evening to 8 AM PST Saturday. * Temperature...will drop below 32 degrees for 4 hours. Temperatures tonight will be around 33 to 36 degrees. * Locations include...areas near the Curry County coast including Brookings and Gold Beach. * Impacts...Freezing conditions can damage or kill crops and other sensitive vegetation. * View the hazard area in detail at http://weather.gov/medford/hazard Precautionary/preparedness actions... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$
726 WWUS76 KMFR 241552 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 752 AM PST Fri Feb 24 2017 ORZ022-250400- /O.EXP.KMFR.FZ.W.0005.000000T0000Z-170224T1600Z/ /O.CON.KMFR.FR.Y.0005.170225T0600Z-170225T1600Z/ Curry County Coast- 752 AM PST Fri Feb 24 2017 ...FROST ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 8 AM PST SATURDAY... ...Current FREEZE WARNING WILL EXPIRE AT 8 AM PST THIS MORNING... * Temperature...around 33 to 36 degrees. * Locations include...areas near the Curry County coast including Brookings and Gold Beach. * Impacts...Freezing conditions can damage or kill crops and other sensitive vegetation. Precautionary/preparedness actions... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$ ORZ021-250400- /O.EXP.KMFR.FR.Y.0004.000000T0000Z-170224T1600Z/ /O.CON.KMFR.FR.Y.0005.170225T0600Z-170225T1600Z/ South Central Oregon Coast- Including the cities of Coos Bay, North Bend, Reedsport, Bandon, and Port Orford 752 AM PST Fri Feb 24 2017 ...FROST ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 8 AM PST SATURDAY... ...Current FROST ADVISORY WILL EXPIRE AT 8 AM PST THIS MORNING... * Temperature...33 to 36 degrees with brief freezing temperatures possible. * Locations include...Coos County coast from Bandon to Reedsport. * Impacts...Sensitive vegetation could be damaged or killed if unprotected. Precautionary/preparedness actions... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$ BPN
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this frost advisory went out at Feb 23, 3:53 PM PST, 4 hours 4 minutes earlier.
Area forecast discussion, Feb 23, 3:53 PM PST, 4 hours 4 minutes before
Area Forecast Discussion
National Weather Service Medford OR
353 PM PST Thu Feb 23 2017
Updated AVIATION Section
.SHORT TERM...Tonight through Saturday Night...Current Radar
observations are indicating that showers are picking up around
southern Oregon and northern California. Despite there being
silent 10 precipitation chances around the area right now, have
increased to blanket the forecast area in a slight chance of
precipitation. Snow levels remain low today and are still prone to
large fluctuations in heavy showers. This is evident because it
snowed at the office while temperatures were 41 degrees.
Things will calm down slightly tonight and clear skies at
Brookings and the Curry County coast could lead to freezing
temperatures. Cloud cover should increase tomorrow morning ahead
of the next system, and may increase temperatures quickly.
Regardless, have issued a freeze warning for the Curry County
coast including Brookings mainly as a precaution as there is a
good chance that temperatures will be low enough for long enough
to damage crops and sensitive vegetation.
On Friday, the next low pressure system will arrive from the north
and bring showers with it. Snow levels will remain low--around
1500 feet or so, but heavier showers will allow for snow to reach
the valley floors during the day. Snow levels will fall to about
200 feet above sea level and snow could fall into the umpqua
basin. Some of these snow showers may be heavier--particularly in
the coastal mountains and Highway 199 in the Illinois Valley.
Additionally, I-5 near Sexton Pass through Canyon Creek Pass could
also see impacts. Have issued Winter Storm Warnings for areas
above 2000 feet and Advisories for areas above 1500 feet. Highway
89 in south central Siskiyou County could also see impactful snow
with upslope flow in the showers, but am not confident enough in
the advisories over there. This is due to the models starting to
back off on snowfall amounts, and that if the low tracks further
away from the coast, will lead to less amounts. The ECMWF and NAM
are still show the most precipitation with this storm, and blended
these two models with heavier reliance on the ECMWF.
.LONG TERM...Sunday through Thursday...The models are in pretty good
agreement through early next week. Another upper trough is projected
to move south along the Washington/Oregon coast during the day
Sunday. Unlike the one coming in Friday night, this one is expected
to track closer to the coast and will be coming in during the day.
This should mitigate the threat for low elevation snow, but it still
exist due to a combination of existing cold air in place and
precipitation rates which if high enough could drag the snow level
down lower than what's in the forecast. Snow levels are expected to
start out around 1200 feet Sunday morning, therefore precipitation
could start out as snow in the Illinois and Rogue valleys. Snow
levels should come up some (near 2000 feet) Sunday afternoon, but it
could end up lower in heavier precipitation. The models have not
changed much with the timing and track of the upper low. So this
leads to higher confidence that at least areas above 2000 feet will
get snow. At this point its still too early to speculate on timing
and track of the upper low and snow amounts, but it's something that
we'll have to watch closely.
We'll see some improvement in the weather Monday, at least in terms
of precipitation with most of it focused in northern California and
east of the Cascades. It will remain cool to cold with scattered
showers and snow levels between 1500 and 2000 feet.
A cool northwest flow will continue Tuesday. The models still hint
at some QPF, but suspect this may be overdone given 500mb heights
will be on the rise and any shortwave activity should stay east of
our forecast area.
Wednesday and Thursday will be dry as an upper ridge builds over the
area with the storm track shifting north. Temperatures on the ridges
will be milder in the afternoons, but the valleys could stay cool
due to increasing subsidence inversions. -Petrucelli
&&
.AVIATION...24/00z TAF CYCLE...Scattered MVFR and local IFR snow
showers exist east of the Cascades this evening, especially across
southern Lake County near Lakeview. These should gradually end with
conditions improving to VFR late this evening and overnight.
Isolated rain and snow showers will end this evening west of the
Cascades.
Local IFR cigs may develop in the Umpqua Basin tonight, including at
Roseburg, between 11 and 16z. Some rain will arrive at the coast
Friday morning with MVFR cigs and terrain becoming obscured. While
conditions become mostly VFR inland after 16z, expect some rain and
snow showers by Friday afternoon that could briefly lower conditions
to MVFR along and west of the Cascades with partial terrain
obscuration. -Spilde
&&
.MARINE...Updated 200 PM PST Thursday 23 February 2017...Steep
seas from earlier today will continue to ease this afternoon and
evening settling in the 5-7 foot range. The remaining waves will be
mostly short period - around 9 seconds. This is not quite high
enough for an advisory, but it could still be a bit choppy for
smaller craft planning to venture out. Low pressure moving down the
Pacific Northwest coast on Friday will bring increasing winds and
seas, but southwest winds will likely remain below small craft
advisory levels. Another disturbance will shift southward into the
Pacific Northwest staying right near the coast on Sunday then moving
inland Sunday night into Monday. This will bring mainly northwest
winds with a mix of choppy wind waves and northwest swell, perhaps
reaching small craft advisory levels. Northwest winds will persist
into Tuesday, but subside. High pressure will build over the area at
midweek with light to moderate northerly flow expected, strongest
south of Cape Blanco. -Spilde
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Freeze Warning from midnight tonight to 8 AM PST Friday for
ORZ021-022.
Winter Weather Advisory from 1 PM Friday to 10 AM PST Saturday
for ORZ023-024-026.
Winter Storm Warning from 1 PM Friday to 10 AM PST Saturday for
ORZ022-024.
CA...Winter Weather Advisory from 1 PM Friday to 10 AM PST Saturday
for CAZ080.
Winter Storm Warning from 1 PM Friday to 10 AM PST Saturday for
CAZ080.
Pacific Coastal Waters...None.
BMS/MAP/MASIn the hours before
Special weather statement, Feb 23, 2:27 PM PST, 5 hours 30 minutes before
Special Weather Statement National Weather Service Medford OR 227 PM PST Thu Feb 23 2017 CAZ080-082-083-ORZ023>028-240430- Western Siskiyou County-South Central Siskiyou County- North Central and Southeast Siskiyou County- Central Douglas County-Eastern Curry County and Josephine County- Eastern Douglas County Foothills-Jackson County- South Central Oregon Cascades- Siskiyou Mountains and Southern Oregon Cascades- Including the cities of Etna, Fort Jones, Happy Camp, Mount Shasta, Dunsmuir, Mccloud, Tennant, Drain, Elkton, Roseburg, Sutherlin, Green, Myrtle Creek, Canyonville, Glendale, Grants Pass, Cave Junction, Steamboat, Toketee Falls, Medford, Ashland, Crater Lake, Crescent Lake, Diamond Lake, Union Creek, Howard Prairie, and Siskiyou Summit 227 PM PST Thu Feb 23 2017 ...Potential for Heavy Snow for portions of the westside, the Mountains and Northern California Sunday afternoon and night... A strong storm is expected to produce moderate to heavy snow for portions of the west side, the mountains and northern California Sunday afternoon through Sunday night. Confidence has increased that snow will occur, but uncertainty remains as to how much snow will fall and how low snow levels will be. The most likely locations for travel impacts will be Interstate 5 at Siskiyou Summit and in the Mount Shasta area, Highway 89 east of Mount Shasta City and the Cascades passes in Oregon. The higher passes on Interstate 5 between Grants Pass and Canyonville could also be impacted Sunday afternoon and night. Those planning to travel through southwest Oregon and Northern California Sunday through Sunday night should monitor forecasts and plan accordingly. Petrucelli
Special weather statement, Feb 23, 3:08 PM PST, 4 hours 49 minutes before
Special Weather Statement National Weather Service Medford OR 308 PM PST Thu Feb 23 2017 CAZ080-082-083-ORZ023>028-241200- Western Siskiyou County-South Central Siskiyou County- North Central and Southeast Siskiyou County- Central Douglas County-Eastern Curry County and Josephine County- Eastern Douglas County Foothills-Jackson County- South Central Oregon Cascades- Siskiyou Mountains and Southern Oregon Cascades- Including the cities of Etna, Fort Jones, Happy Camp, Mount Shasta, Dunsmuir, Mccloud, Tennant, Drain, Elkton, Roseburg, Sutherlin, Green, Myrtle Creek, Canyonville, Glendale, Grants Pass, Cave Junction, Steamboat, Toketee Falls, Medford, Ashland, Crater Lake, Crescent Lake, Diamond Lake, Union Creek, Howard Prairie, and Siskiyou Summit 308 PM PST Thu Feb 23 2017 ...Potential for Heavy Snow for portions of the westside, the Mountains and Northern California Sunday afternoon and night... A strong storm is expected to produce moderate to heavy snow for portions of the west side, the mountains and northern California Sunday afternoon through Sunday night. Confidence has increased that snow will occur, but uncertainty remains as to how much snow will fall and how low snow levels will be. The most likely locations for travel impacts will be Interstate 5 at Siskiyou Summit and in the Mount Shasta area, Highway 89 east of Mount Shasta City and the Cascades passes in Oregon. The higher passes on Interstate 5 between Grants Pass and Canyonville could also be impacted Sunday afternoon and night. Those planning to travel through southwest Oregon and Northern California Sunday through Sunday night should monitor forecasts and plan accordingly. Petrucelli
The office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 24, 3:01 AM PST | Frost Advisory | MFR | Coos, Curry, Douglas | 29 hr |
| Feb 24, 2:27 PM PST | Winter Storm Watch | MFR | Coos, Curry, Douglas, Jackson, Josephine | 24 hr |
Nearby
Frost Advisories in Oregon, 2017Every frost advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.